Kansas, 2014Hail and Damaging Wind in Kansas, May 7, 2014
May 7, 2014 · NWS DDC · 4 events in 2 counties and zones
As a cold pool aloft moved across the central plains it helped to destabilize the atmosphere enough that thunderstorms developed along a dry line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold pool aloft moved across the central plains it helped to destabilize the atmosphere enough that thunderstorms developed along a dry line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 2:49 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, May 7, 2:49 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT Wed May 7 2014
...UPDATED SHORT TERM AND FIRE WEATHER SECTIONS...
.SHORT TERM...(This evening through Thursday)
ISSUED AT 347 PM CDT WED MAY 7 2014
Forecast issues revolve around current wind speeds through late
afternoon, the low chances for convection for this evening and a
frontal boundary sweeping the area for Thursday. Temperature trends
are in very good shape as readings continue warming through the 90s
this afternoon. The stronger surface winds were slow to evolve across
the area and the wind advisory may not verify until late in the
afternoon when full mixing potential is realized. Drier air should
continue to work eastward through the late afternoon. The model
MUCAPE fields and precipitation/convective fields suggest potential
for high based showers or thunderstorms in vicinity of a dryline...
or more likely a retreating dryline as a boundary layer moisture
surge develops northward across south central Kansas. Another chance
for storms exists across the far eastern sections especially from
around Stafford to Coldwater eastward as the upper wave and it's
cold pool moves into the central high plains.
A Pacific cold front will swing through the area on Thursday, the
leading edge of which should move though our eastern counties early
Thursday scouring out the higher dew point air with it. Weak cold
advection will help limit high on Thursday to the 70s and low 80s
with a limited threat of approaching wind advisory criteria as
mixing develops in the afternoon.
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 257 PM CDT WED MAY 7 2014
The start of the extended period will see a shortwave trough moving
out over the central High Plains Thursday evening. A cold front will
be moving through southwest Kansas and should be moving south out of
southwest Kansas during the evening hours. A dryline will be in the
vicinity of south central Kansas before the front sweeps it east of
the region later in the evening. There could be a few thunderstorms
in the Pratt/Medicine Lodge areas during the early evening hours. A
few high based showers could also move out of southeast Colorado
into far southwest Kansas during the early evening hours. Will carry
some 15-20 percent pops but am not too excited about any
precipitation reaching the ground over far southwest Kansas given
the dry lower levels indicated in the model soundings.
Friday and Saturday should be dry and mild as weak mid level zonal
flow dominates the weather picture.
The models continue to struggle with how the next upper level
shortwave evolves as it digs into the western states on Saturday and
heads toward the central part of the country early next week. The
GFS continues to be the most progressive with this wave and moves it
out over the High Plains Sunday night and Monday. The 12z run is now
showing the wave somewhat stronger and deeper and its ensemble
members are following that trend. The GEM and ECMWF continue to show
a stronger wave digging into the west and closing off over the Four
Corners region before moving out over the Plains on Monday and
Tuesday. At this time it still does not look like there will be
widespread precipitation across southwest Kansas but the best
chances will be around Sunday and Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 118 PM CDT WED MAY 7 2014
Southwest surface winds are expected to increase as mixing deepens
through the late afternoon reaching 24-26 knots from Liberal through
Garden city and near Hay by late day. A retreating dryline by early
evening could become the focus for isolated high based
thunderstorms, but chances are small. A pacific cold front will move
through the are after 12 UTC Thursday turning winds westerly to
northwesterly. VFR category conditions are expected given the very
dry airmass in place.
&&
.FIRE WEATHER...
ISSUED AT 347 PM CDT WED MAY 7 2014
Critical fire weather conditions have developed across a large
portion of the are this afternoon and are expected to continue
through early evening when winds decouple from the loss of direct
surface heating. Cooler temperatures as well as weaker surface winds
expected on Thursday should preclude red flag conditions across the
area.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 56 76 44 75 / 10 10 10 0
GCK 52 72 42 75 / 10 10 10 0
EHA 44 74 43 78 / 10 10 10 0
LBL 54 77 44 77 / 10 10 10 0
HYS 60 72 42 73 / 30 10 20 10
P28 62 83 49 76 / 20 20 20 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 10 PM CDT /9 PM MDT/ this evening FOR
KSZ030-031-043>046-061>066-074>081-084>090.
WIND ADVISORY until 9 PM CDT /8 PM MDT/ this evening FOR KSZ030-
031-043>046-061>066-074>081-084>090.
&&
SHORT TERM...Russell
LONG TERM...Gerard
AVIATION...33
FIRE WEATHER...Russell
Hazardous weather outlook, May 7, 3:07 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CDT WED MAY 7 2014
KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
407 AM CDT WED MAY 7 2014 /307 AM MDT WED MAY 7 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING AND A WIND ADVISORY ARE IN EFFECT TODAY WITH
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS AND STRONG WINDS
EXPECTED. PLEASE SEE THE CURRENT WARNING AND ADVISORY MESSAGES FOR
MORE DETAILS.
A FEW SEVERE THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE LATER THIS
EVENING. THE MAIN THREATS ARE LARGE HAIL FROM QUARTER TO PING PONG
SIZE, LIGHTNING, AND DAMAGING WINDS. THIS AREA IS GENERALLY EAST
OF LINE FROM LARNED TO ASHLAND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR SOME SEVERE THUNDERSTORMS, WITH QUARTER SIZE
HAIL, LIGHTNING, AND DAMAGING WIND MAINLY IN THE MEDICINE LODGE
AREA ON THURSDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS
ARE FORECAST ON SUNDAY AND MONDAY, HOWEVER IT IS TOO EARLY TO
DETERMINE SEVERITY.
.SPOTTER INFORMATION STATEMENT...
A FEW STORM SPOTTERS MAY BE NEEDED LATER THIS EVENING GENERALLY
EAST OF A LARNED TO ASHLAND LINE.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
06
Thunderstorm Wind, Meade
- When
- May 7, 4:45 PM CST
- Where
- Meade County, 0.55 mi E of Meade Muni Arpt
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -100.340
The high wind was measured at the Meade airport. A building was damaged 1/4 mile east of airport and a semi was overturned on highway 54 about 4 miles west of teh airport.
Hail, Kiowa
- When
- May 7, 7:02 PM CST
- Where
- Kiowa County, 5.55 mi N of Belvidere Jct
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.530, -99.060
Hail, Kiowa
- When
- May 7, 7:07 PM CST
- Where
- Kiowa County, 5.55 mi S of Wellsford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -99.020
Hail, Kiowa
- When
- May 7, 7:07 PM CST
- Where
- Kiowa County, 2.07 mi S of Wellsford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.590, -99.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 7, 20141 death · 1 event
- Hail and Damaging Winds in Kansas, May 7, 2014$1.8 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Nebraska, May 7, 2014$2.8 million · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, May 7 to 8, 2014$167,000 · 2 in hail · 14 events
- Tornado and Flash Flood in Oklahoma, May 7, 2014EF0 · 42 events
- Hail and Damaging Winds in Texas, May 7 to 9, 20142.75 in hail · 34 events
- Flash Flood and Hail in Texas, May 7, 2014$24,000 · 1.75 in hail · 9 events
- Flood in Arkansas, May 7 to 29, 2014$35,000 · 1 event
- Hail in Minnesota, May 7, 20141.75 in hail · 26 events
- Tornadoes and Hail in Colorado, May 7, 2014EF0 · 23 events
- Hail and Damaging Winds in Nebraska, May 7, 2014$6,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Kansas, May 7, 20142.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521923, 521924, 521925, 521926.